A rare gastrointestinal and pancreatic immune-related adverse event during pembrolizumab therapy in triple negative breast cancer: A case report
Teodora Novakovic, Jovana Mijucic, Vojislav Cosovic, Simonida Bobic, Viktor Brusnjai, Marijana Milovic-KovacevicIntroduction. Immune checkpoint inhibitors have improved outcomes in triple-negative breast cancer but may trigger immunerelated adverse events involving multiple organs. Pancreatic toxicity is uncommon but clinically important, and its recognition is challenging because of broad differential diagnoses. Case Report. We report the case of a 44-year-old woman with a first relapse of triple-negative breast cancer after seven years of disease-free follow-up. Germline testing revealed a mutation in the breast cancer susceptibility gene 1. First-line systemic therapy with pembrolizumab combined with weekly paclitaxel was initiated, resulting in a radiologically confirmed partial response. During the fifth treatment cycle, the patient developed upper abdominal discomfort, and endoscopy identified fibrin-covered “kissing” duodenal bulb ulcers, suggestive of possible immune-mediated duodenitis. Symptoms improved with proton pump inhibitors and supportive care. After reintroduction of therapy, the patient subsequently presented with recurrent symptoms. Laboratory evaluation revealed markedly elevated pancreatic enzymes, while imaging confirmed acute pancreatitis. Alternative aetiologies were excluded. Pembrolizumab was permanently discontinued, and corticosteroid therapy was initiated, resulting in gradual clinical and biochemical recovery. Maintenance therapy with a poly adenosine diphosphate-ribose polymerase inhibitor was introduced. At 10 months of follow-up, the patient remained asymptomatic, with preserved pancreatic function and sustained partial response. Conclusion. This case highlights an uncommon presentation of pembrolizumab-associated pancreatic and duodenal toxicity in a patient with triple-negative breast cancer. Awareness of rare irAEs is crucial to ensure timely diagnosis and effective management. Multidisciplinary collaboration and individualised therapeutic planning enabled both toxicity resolution and continued oncological disease control in this patient.